Florida, 2013

Rip Current in Florida, May 30, 2013

May 30, 2013 · NWS JAX · 1 event in 1 county or zone

A male was killed in the surf zone. The cause was unknown.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A male was killed in the surf zone. The cause was unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 30, 1:33 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, May 30, 1:33 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
233 PM EDT THU MAY 30 2013

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
RIDGING PERSISTS TO THE NORTH OF THE REGION...WITH MOIST EASTERLY
FLOW ACROSS THE LOCAL AREA. WITH THE MOIST FLOW AND WEAK BUCKLING
OF THE RIDGE...ISOLATED TO SCATTERED SHOWERS ARE DEVELOPING ACROSS
NORTH-CENTRAL FLORIDA...WITH A FEW LIGHT SHOWERS INTO NE FL. WILL
USE ISOLATED TO LOW END SCATTERED POPS THROUGH EARLY THIS EVENING
FOR THIS ACTIVITY...WITH DRY CONDITIONS FOR SE GA. OTHERWISE...A
WARM AND MUGGY NIGHT IS ON TAP...WITH LOWS RANGING FROM THE UPPER 60S
INLAND...TO THE LOWER/MID 70S COAST. MOISTURE WILL CONTINUE TO
GRADUALLY INCREASE FRIDAY...WITH ANOTHER ROUND OF ISOLATED TO
SCATTERED SHWRS/TSTMS FRIDAY AFTN. HIGHS FRIDAY WILL RANGE FROM THE
MID 80S COAST...TO THE UPPER 80S/LOWER 90S INLAND.

DIURNAL TREND WILL CONTINUE INTO THE WEEKEND AS SFC RIDGE REMAINS
SITUATED OVER THE MID ATLANTIC...WITH BEST CHANCES FOR CONVECTION
BEING OVER SOUTHERN ZONES EACH AFTERNOON AND OVER THE COASTAL
WATERS OVERNIGHT. WINDS WILL REMAIN BREEZY SATURDAY BETWEEN 10 TO
15 KT GUSTING ONSHORE AROUND 20 KT ALONG THE COAST. SFC HIGH WILL
FINALLY BEGIN TO PUSH EASTWARD ON SUNDAY AS NEXT SYSTEM APPROACHES
FROM THE WEST. MAX TEMPS WILL REMAIN NEAR SEASONAL NORMS WITH MINS
BEING SLIGHTLY ABOVE NORMAL AS DEWPOINTS RISE INTO THE WEEKEND.

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UPPER TROUGH OVER THE EASTERN CONUS AND ASSOCIATED COLD FRONT WILL
BEGIN TO PUSH INTO THE AREA EARLY NEXT WEEK...INCREASING CHANCES
FOR SHOWERS AND THUNDERSTORMS MONDAY INTO TUESDAY. ONSHORE WINDS
WILL SHIFT MORE SOUTHERLY AS FRONT APPROACHES BEFORE SHIFTING BACK
TO EASTERLY ON WEDNESDAY. DIURNAL CONVECTION CAN BE EXPECTED ON
WEDNESDAY/THURSDAY BEHIND THE FRONT WHICH WILL FORM ALONG THE SEA
BREEZE AS IT PROGRESSES INLAND DURING THE AFTERNOON AND EVENING.
LITTLE CHANGE IN TEMPERATURES IS EXPECTED WITH FRONTAL PASSAGE
WITH MID 80S AT THE BEACHES TO LOWER 90S INLAND AND MINS IN THE
UPPER 60S/LOWER 70S.

&&

.AVIATION...
VFR CUMULUS WILL PREVAIL INTO THIS EVENING...WITH ISOLATED TO
SCATTERED SHOWER ACTIVITY REMAINING MAINLY SOUTH OF THE TERMINALS.
AFTER FEW CLOUDS LATER THIS EVENING INTO THE OVERNIGHT...SCATTERED
TO BROKEN STRATOCUMULUS WILL LIKELY FORM AS LOW LEVEL MOISTURE
POOLS. MODELS DIFFER ON HOW THICK THE DECK WILL BE...SO WILL USE
SCATTERED CLOUDS AT 2000-2500 FEET FOR NOW. ANY LOW CLOUDS THAT DO
FORM WILL THIN OUT BY LATE MORNING...WITH SCATTERED VFR CUMULUS IN
THE AFTN. SHOWER ACTIVITY FRIDAY AFTN WILL BE ISOLATED TO SCATTERED
SO WILL NOT INCLUDE MENTION. EAST WINDS 12-15 KT WITH GUSTS TO 22 KT
THROUGH THIS AFTN WILL DIMINISH THIS EVENING. ANOTHER ROUND OF BREEZY
CONDITIONS CAN BE EXPECTED FRIDAY AFTN.

&&

.MARINE...
CONDITIONS CONTINUE TO NEAR SCEC CRITERIA OFFSHORE THIS AFTN. THE
INCREASING TREND WILL CONTINUE...WITH SEAS REACHING AROUND 7 FEET BY
THE OVERNIGHT. THUS...WILL CONTINUE WITH THE SCA FOR THE OFFSHORE
WATERS BEGINNING LATE THIS EVENING...LINGERING THROUGH EARLY SATURDAY.
WILL USE SCEC NEARSHORE AS SEAS WILL LIKELY TOUCH 6 FEET AROUND THE
20 NM POST. WINDS/SEAS WILL SLOWLY SUBSIDE FOR THE LAST HALF OF THE
WEEKEND INTO EARLY NEXT WEEK.

RIP CURRENTS: MODERATE RISK THROUGH TONIGHT. MODERATE TO HIGH RISK
FRIDAY AND SATURDAY AS SURF INCREASES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  68  90  67  90 /  10  10   0  20
SSI  73  83  73  83 /  10  10  10  10
JAX  70  86  69  86 /  10  20  20  30
SGJ  73  84  75  84 /  10  20  30  30
GNV  67  89  68  88 /  20  30  30  50
OCF  69  90  70  89 /  20  40  40  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 11 AM EDT
     SATURDAY FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM
     TO 60 NM OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM
     TO 60 NM OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO
     60 NM OFFSHORE.

&&

ALLEN/GUILLET/WALKER
Hazardous weather outlook, May 30, 3:04 AM EST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
404 AM EDT THU MAY 30 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-311000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
404 AM EDT THU MAY 30 2013

...ELEVATED RISK OF RIP CURRENTS THROUGH THE WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A MODERATE RISK OF RIP CURRENTS CONTINUES DUE TO PERSISTENT ONSHORE
WINDS. PLEASE REFER TO THE SURF ZONE FORECAST FOR FURTHER DETAILS.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP OFFSHORE
TONIGHT AS WINDS AND SEAS INCREASE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A PROLONGED PERIOD OF ONSHORE WINDS WILL CREATE AN ELEVATED RISK OF
RIP CURRENTS THROUGH THE WEEKEND. SMALL CRAFT ADVISORY CONDITIONS ARE
EXPECTED OFFSHORE FRIDAY AND SATURDAY.

A COLD FRONT WILL APPROACH THE AREA EARLY NEXT WEEK BRINGING AN
INCREASE IN SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Nassau

When
May 30, 4:00 PM EST
Where
Nassau forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.611, -81.771 (the zone’s center; the record gives no point)

The media reported a drowning about 1 mile or less from the St. Mary River inlet. The cause of drowning death was either due to tidal currents or rip currents.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Nassau2013-05-3017MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481114.